Advertisement

The Beginnings of Symplectic Topology in Bochum in the Early Eighties

  • Eduard ZehnderEmail author
Contemporary History
  • 6 Downloads

Abstract

This is the written version of my talk at the Geometric Dynamics Days 2017 (February 3–4) at the RUB in Bochum. I would like to thank Felix Schlenk for improvements and for his enormous help in typing a barely readable manuscript. I shall outline the history and the original proof of the V. Arnold conjecture on fixed points of Hamiltonian maps for the special case of the torus, leading to a sketch of the proof of general symplectic manifolds and to the Floer homology.

Mathematics Subject Classification

53D40 37J45 53D35 

Notes

References

  1. 1.
    Abbondandolo, A., Schlenk, F.: Floer homologies, with applications. Jahresber. Dtsch. Math.-Ver. (2018).  https://doi.org/10.1365/s13291-018-0193-x Google Scholar
  2. 2.
    Amann, H.: Saddle points and multiple solutions of differential equations. Math. Z. 169, 127–166 (1979) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Amann, H., Zehnder, E.: Nontrivial solutions for a class of nonresonance problems and applications to nonlinear differential equations. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 7, 539–603 (1980) MathSciNetzbMATHGoogle Scholar
  4. 4.
    Arnold, V.I.: A stability problem and ergodic properties of classical dynamical systems. In: Proc. Internat. Congr. Math., Moscow, 1966, pp. 387–392. Mir, Moscow (1968) Google Scholar
  5. 5.
    Arnold, V.I.: A comment to H. Poincaré’s paper “Sur un théorème de géométrie”. In: Bogolyubov, N.N., Arnold, V.I., Pogrebysskiĭ, I.B. (eds.) Poincaré H. Selected Works in Three Volumes. Vol. II. New Methods of Celestial Mechanics. Topology. Number Theory, pp. 987–989. Nauka, Moscow (1972) (in Russian) Google Scholar
  6. 6.
    Arnold, V.I.: Mathematical Methods of Classical Mechanics (Appendix 9), Nauka, 1974. Graduate Texts in Mathematics, vol. 60. Springer, Berlin (1978) Google Scholar
  7. 7.
    Arnold, V.I.: Arnold’s Problems. Springer, Berlin (2004). Translated and revised edition of the 2000 Russian original. With a preface by V. Philippov, A. Yakivchik and M. Peters. PHASIS, Moscow Google Scholar
  8. 8.
    Chaperon, M.: Quelques questions de géométrie symplectique (d’après, entre autres, Poincaré, Arnol’d, Conley et Zehnder), Séminaire Bourbaki, Vol. 1982/83. Astérisque 105–106, 231–249 (1983) Soc. Math. France, Paris MathSciNetGoogle Scholar
  9. 9.
    Chaperon, M.: Une idée du type “géodésiques brisées” pour les systèmes hamiltoniens. C. R. Acad. Sci. Paris, Sér. I Math. 298, 293–296 (1984) MathSciNetzbMATHGoogle Scholar
  10. 10.
    Conley, C., Zehnder, E.: The Birkhoff–Lewis fixed point theorem and a conjecture of V.I. Arnol’d. Invent. Math. 73, 33–49 (1983) MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Conley, C., Zehnder, E.: Morse-type index theory for flows and periodic solutions for Hamiltonian equations. Commun. Pure Appl. Math. 37, 207–253 (1984) MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dold, A.: Lectures on Algebraic Topology, 2nd edn. Grundlehren der Mathematischen Wissenschaften, vol. 200. Springer, Berlin (1980) zbMATHGoogle Scholar
  13. 13.
    Floer, A.: Proof of the Arnol’d conjecture for surfaces and generalizations to certain Kähler manifolds. Duke Math. J. 53, 1–32 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Floer, A.: A refinement of the Conley index and an application to the stability of hyperbolic invariant sets. Ergod. Theory Dyn. Syst. 7, 93–103 (1987) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Floer, A.: Symplectic fixed points and holomorphic spheres. Commun. Math. Phys. 120, 575–611 (1989) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Herman, M.: Notes inachevées de Michael R. Herman sélectionnées par Jean-Christophe Yoccoz. Documents Mathématiques, vol. 16, pp. 73–75. Société Mathématique de France, Paris (2018) Google Scholar
  17. 17.
    Hofer, H., Zehnder, E.: Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser Advanced Texts. Birkhäuser, Basel (1994) CrossRefzbMATHGoogle Scholar
  18. 18.
    Rabinowitz, P.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math. 31, 157–184 (1978) MathSciNetCrossRefGoogle Scholar
  19. 19.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Commun. Pure Appl. Math. 45, 1303–1360 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Stöcker, R., Zieschang, H.: Algebraische Topologie. Eine Einführung, 2nd edn. Mathematische Leitfäden. Teubner, Stuttgart (1994) CrossRefzbMATHGoogle Scholar

Copyright information

© Deutsche Mathematiker-Vereinigung and Springer-Verlag GmbH Deutschland, ein Teil von Springer Nature 2019

Authors and Affiliations

  1. 1.ETH ZürichZürichSwitzerland

Personalised recommendations